MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Difficult or Delayed Positioning (1157)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/23/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).Occupation: unknown.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that difficulty was experienced when attempting to dock the top cap of the zenith flex aaa endovascular graft bifurcated main body device during an evar procedure to repair an infrarenal aortic abdominal aneurysm.The issue was noted from the start of the procedure due to a "very tight calcified bifurcation." a lot of force was needed to track the device up into the aorta.Once in the aorta, the procedure went as planned until docking of the top cap was required.The pin vise was loosened to allow the grey push-up to dock with the top cap.A number of attempts were needed, and with some "jingling and pressure," the device managed to get as close as possible to the top cap to allow for full retrieval of the device and sheath over the wire.Another 20fr sheath was opened and used to complete the ballooning stage and final run angiography.It was believed that the delivery system was bent and put under severe pressure from the start of the procedure, making the final docking and top cap retrieval very difficult.This difficulty was thought to be the result of the patient's severe anatomy, which included calcification and tortuosity of the iliac arteries.The device was believed to have functioned as intended.The removal of the delivery system was successful, with no parts of the system remaining in the patient.Upon removal, severe damage was noted at the top of the flexor sheath in the form of a crack/tear.The procedure was completed successfully with no adverse effects experienced by the patient due to this occurrence.
 
Additional Manufacturer Narrative
Additional information: d10 - product received on.Investigation - evaluation: a review of documentation including the complaint history, device history record, instructions for use (ifu), manufacturing instructions and quality control, as well as a visual inspection of the device was conducted during the investigation.One tffb delivery system was returned for evaluation.Blood and biological matter were observed in the extension tube of the hemostatic valve, as well as on the top cap and the dilator tip.The device was bowed, which was most likely due to shipping or the advancement of the device through tortuous or calcified anatomy.The pin vise was loosened all the way and separated from the grey pusher.The inner cannula was able to be fully manipulated back and forth through the delivery system.An indent was noted where the proximal trigger wire exited, however, this is typical of normal trigger wire release.Removing and cutting the top cap longitudinally, the interior surface was observed.Distal from the threading, a ¿red¿ portion was noted circumferentially, followed by a ¿yellow¿ portion.Shortly after the ¿yellow¿ portion, it appeared that the surface changed (visualized as a line) to a glossier surface from a frosted surface.This was later confirmed to be a blood biological matter and plasma residue.Additionally, a document-based investigation evaluation was performed.It was concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.Design verification testing performed showed that the affected product meets the established acceptance criterion to show that the product is safe and effective for its intended use.A review of the device history record for lot 9178989 found no nonconformances that could have contributed to the failure mode.It should be noted that there have been no other complaints reported for this lot number.There is no evidence to suggest that nonconforming product exists in house or in the field.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: section 2: indications for use ¿the zenith flex aaa endovascular graft with the with the z-trak introduction system is indicated for the endovascular treatment of patients with abdominal aortic or aortoiliac aneurysms having morphology suitable for endovascular repair, including: adequate iliac/femoral access compatible with the required introduction systems, non-aneurysmal infrarenal aortic segment (neck) proximal to the aneurysm: with a length of at least 15mm, with a diameter measured outer wall to outer wall of no greater than 32mm and no less than 18mm, with an angle <60 degrees relative to the long axis of the aneurysm, and with an angle <45 degrees relative to the axis of the suprarenal aorta." section 4: warnings and precautions: "the zenith flex aaa endovascular graft is designed to treat aortic neck diameters no smaller than 18 mm and no larger than 32 mm.The zenith flex aaa endovascular graft is designed to treat proximal aortic necks (distal to the lowest renal artery) of at least 15 mm in length.Iliac artery distal fixation site greater than 10 mm in length and 7.5 - 20 mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair." "key anatomical elements that may affect successful exclusion of the aneurysm include severe proximal neck angulation (>60 degrees for infrarenal neck to axis of aaa or >45 degrees for suprarenal neck relative to the immediate infrarenal neck); short proximal aortic neck ( < 15 mm); inverted funnel shape (greater than 10% increase in diameter over 15 mm of proximal aortic neck length); and circumferential thrombus and/or calcification at the arterial implantation sites, specifically the proximal aortic neck and distal iliac artery interface.In the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Necks exhibiting these key anatomical elements may be more conducive to graft migration or endoleak." "adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 16 french to 22 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization." "do not bend or kink the delivery system.Doing so may cause damage to the delivery system and the zenith flex aaa endovascular graft." "do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of resistance; vessel, catheter or graft damage may occur.Exercise particular care in areas of stenosis, intravascular thrombosis or in calcified or tortuous vessels." section 5: potential adverse events: "adverse events that may occur and/or require intervention include, but are not limited to: aortic damage, including perforation, dissection, bleeding, rupture and death endoprosthesis: improper placement; incomplete deployment; migration; component separation; suture break; occlusion; infection; stent fracture; graft material wear; dilation; erosion; puncture; perigraft flow; barb separation and corrosion.Renal complications and subsequent attendant problems (e.G., artery occlusion, contrast toxicity, insufficiency, failure).Surgical conversion to open repair.Vascular spasm or vascular trauma (e.G., iliofemoral vessel dissection, bleeding, rupture, death)".Section 9: how supplied: "inspect the device and packaging to verify that no damage has occurred as a result of shipping.Do not use this device if damage has occurred or if the sterilization barrier has been damaged or broken.If damage has occurred, do not use the product and return to cook." section 11: directions for use: "14.1.2 docking of the top cap: - 1.Loosen the pin vise.- 2.Secure sheath and inner cannula to avoid any movement of these components.- 3.Advance the gray positioner over the inner cannula until it docks with the top cap." based on the information provided, examination of the returned product and the results of our investigation, a definitive root cause cannot be traced to the device, but rather to an adverse event related to the patient condition.The facility noted that the patient exhibited heavy calcification and severe tortuosity of the iliac legs.Tortuous patient anatomy has been known to result in difficulties in pushing up the grey delivery system subassembly and docking with the top cap as a result of the high degree of angulation that comes with the bends and turns associated with tortuosity.The appropriate personnel have been notified.Per the quality engineering risk assessment no further action is required.We will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No new event description information to report at this time.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8692035
Report Number1820334-2019-01393
Device Sequence Number19243453
Product Code MIH
UDI-Device Identifier10827002484280
UDI-Public(01)10827002484280(17)201003(10)9178989
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/09/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/03/2020
Device Model NumberN/A
Device Catalogue NumberTFFB-32-96
Device Lot Number9178989
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/13/2019
Initial Date Received by Manufacturer 05/28/2019
Supplement Date Received by Manufacturer08/08/2019
Initial Report FDA Received Date06/12/2019
Supplement Report FDA Received Date08/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1